Advanced Search
MyIDEAS: Login to save this article or follow this journal

The Effect of Liquidity Constraints on Consumption: A Cross-sectional Analysis

Contents:

Author Info

  • Hayashi, Fumio

Abstract

This paper examines the effect of liquidity constraints on consumption expenditures using a single-time cross-section data set. A reduced-form equation for consumption is estimated on high-saving households by the Tobit procedure to account for the selectivity bias. Since high-saving households are not likely to be liquidity constrained, the estimated equation is an appropriate description of how desired consumption dictated by the life cycle-permanent income hypothesis is related to the variables available in the cross-section data. When the reduced-form equation is used to predict desired consumption, the gap between desired consumption and measured consumption is most evident for young households.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://links.jstor.org/sici?sici=0033-5533%28198502%29100%3A1%3C183%3ATEOLCO%3E2.0.CO%3B2-5&origin=repec
File Function: full text
Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by MIT Press in its journal Quarterly Journal of Economics.

Volume (Year): 100 (1985)
Issue (Month): 1 (February)
Pages: 183-206

as in new window
Handle: RePEc:tpr:qjecon:v:100:y:1985:i:1:p:183-206

Contact details of provider:
Web page: http://mitpress.mit.edu/journals/

Order Information:
Web: http://mitpress.mit.edu/journal-home.tcl?issn=00335533

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. R. C. Merton, 1970. "Optimum Consumption and Portfolio Rules in a Continuous-time Model," Working papers 58, Massachusetts Institute of Technology (MIT), Department of Economics.
  2. Bernanke, Ben S, 1984. "Permanent Income, Liquidity, and Expenditure on Automobiles: Evidence from Panel Data," The Quarterly Journal of Economics, MIT Press, vol. 99(3), pages 587-614, August.
  3. Levhari, David & Mirman, Leonard J & Zilcha, Itzhak, 1980. "Capital Accumulation under Uncertainty," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 21(3), pages 661-71, October.
  4. Hall, Robert E, 1978. "Stochastic Implications of the Life Cycle-Permanent Income Hypothesis: Theory and Evidence," Journal of Political Economy, University of Chicago Press, vol. 86(6), pages 971-87, December.
  5. Thomas J. Sargent, 1977. "Rational expectations, econometric exogeneity and consumption," Staff Report 25, Federal Reserve Bank of Minneapolis.
  6. Sims, Christopher A, 1980. "Macroeconomics and Reality," Econometrica, Econometric Society, vol. 48(1), pages 1-48, January.
  7. Amemiya, Takeshi, 1973. "Regression Analysis when the Dependent Variable is Truncated Normal," Econometrica, Econometric Society, vol. 41(6), pages 997-1016, November.
  8. Fumio Hayashi, 1979. "The Permanent Income Hypothesis: Estimation and Testing," Discussion Papers 484, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  9. Hakansson, Nils H, 1970. "Optimal Investment and Consumption Strategies Under Risk for a Class of Utility Functions," Econometrica, Econometric Society, vol. 38(5), pages 587-607, September.
  10. James Tobin, 1956. "Estimation of Relationships for Limited Dependent Variables," Cowles Foundation Discussion Papers 3R, Cowles Foundation for Research in Economics, Yale University.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:tpr:qjecon:v:100:y:1985:i:1:p:183-206. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Karie Kirkpatrick).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.